Is my mother's physical condition due to her poorly controlled diabetes?

2 answers | Last updated: Sep 26, 2016
Dlb61 asked...

My 88 year old mother's diabetes seems to not be very well controlled. Her blood sugar numbers fluctuate quite a bit each day - she can go from 50 or under to over 150. She also "cheats" on her diet everyday (ex. will have a mini ice cream cone and then take a pill to "even things out".)

Her diabetes doc says this swing in her sugar levels is normal and mom does not tell her doctor the truth about what she eats.

She also has become extremely thin to the point where her bones stick out, although her stomach is pretty large. She said it's from her insulin shots. Is this all true?


Expert Answers

Theresa Garnero is clinical nurse manager of Diabetes Services at California Pacific Medical Center in San Francisco.

Glucose levels do fluctuate for people with diabetes, especially with higher carbohydrate content foods like ice cream. Some chose to mitigate this effect by taking more medication. And like you have mentioned, not everyone is completely honest about their food choices when seeking diabetes care.

Your mother's doctor has the complete picture as to her overall diabetes control. Is her A1C (3-month glucose average) between 7.0 to 8.0%? That is the definitive answer to whether or not her diabetes is controlled. Based on new science that recommends the elderly not have such tight control in order to avoid lows, a slightly higher glucose average is acceptable.

Keep in mind that following a consistent self-care program is difficult at best for most people, regardless of ones glucose state. Healthy eating is one piece of the puzzle. Certainly it is hard to watch someone you care for eat things that may worsen their glucose and thus, health. Does it bring her a little bit of joy given other medical conditions? The recommendation is to find a modicum of balance so that healthy eating is followed most of the time. A little low-fat ice cream may be OK. If she is adding extra medicine to "correct" the ice cream only to suffer a low, that's a problem that needs further discussion with her physician.

Insulin injections do not cause the abdominal area to swell, or protrude as you've described. Your concerns about her apparent weight loss are worth further discussion with her doctor. Weight loss can occur from sustained levels of high blood glucose levels.


Community Answers

Dlb61 answered...

I don't know anything about her A1C, but will definately look into it. Thank you!